Texas, 2020

Damaging Wind and Heavy Rain in Texas, May 10, 2020

May 10, 2020 · NWS MAF · 2 events in 1 county or zone

An upper level disturbance moved over West Texas and there was heating along the higher terrain. These conditions allowed for lift and instability which resulted in thunderstorms that produced a severe wind gust and heavy rain in the Big Bend area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over West Texas and there was heating along the higher terrain. These conditions allowed for lift and instability which resulted in thunderstorms that produced a severe wind gust and heavy rain in the Big Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:26 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 10, 5:26 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Sun May 10 2020

.DISCUSSION...

&&

.AVIATION...
Still have some lingering showers and storms between CNM and MRF.
These could drift in to the Trans Pecos area and affect PEQ, FST,
and INK this evening but so far having a hard time progressing
east. VFR overnight but could see low clouds with MVFR cigs move
into the east during the morning.

&&

.PREV DISCUSSION... /issued 156 PM CDT Sun May 10 2020/

DISCUSSION...
Temperatures will remain on the cool side today thanks to below
normal 850mb temps and high level cloud cover over half the forecast
area. Still, weak shortwave disturbance will motion over the area
today, providing enough regional ascent for showers and storms
across the western half of the region thanks to quasi-zonal flow
aloft. A few storms may reach severe potential given the favorable
shear axis aloft and modest instability presence. Biggest risks will
be some large hail and severe wind gusts from strongest storms.
Tomorrow will be another day of severe potential with more wide
spread coverage favored given the greater forcing from another,
stronger shortwave and pronounced shear axis overhead. The threat
will initiate to the west of the Pecos River and trek eastward with
the westerly steering flow.

Once the disturbance traverses the region, we'll slip into a quieter
setup through Thursday with only a slight chance of convective
development along a developing dryline. Most areas will remain dry
with best potential Tue-Thu lying across the Lower Trans-Pecos and
eastern sections of the Permian Basin. Thermal ridge axis will pump
temps back above normal for Tuesday moving forward, leading to a
return of 90s areawide and some low 100s along the Rio Grande.

The end of the week into next weekend is still a time frame to
monitor for more severe potential with another shortwave trough
motioning from the west and a well established dryline. Plenty of
focused ascent will be possible with areas to the east of the
dryline most susceptible to any severe potential. Still a bit of
discrepancy in where the dryline settles and timing of the
disturbance, so maintained lower grade PoPs from Friday onward. Some
ridging may return for early next week with hotter temps and limited
convective potential across the region as a more amplified trough
pattern builds out west with ridge pumping downstream.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  79  63  90 /  10  20  40  10
Carlsbad                       59  85  57  92 /  30  50  20   0
Dryden                         64  82  65  93 /  20  30  40  10
Fort Stockton                  61  82  61  91 /  20  40  40  10
Guadalupe Pass                 52  77  55  81 /  30  40  10   0
Hobbs                          55  79  57  89 /  30  50  30   0
Marfa                          51  80  50  86 /  40  40  30   0
Midland Intl Airport           59  80  63  91 /  20  30  30  10
Odessa                         58  80  62  91 /  20  30  30  10
Wink                           59  83  59  94 /  30  40  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 10, 10:43 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1143 AM CDT Sun May 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1143 AM CDT Sun May 10 2020 /1043 AM MDT Sun May 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
evening.   Any severe storms that do develop will be accompanied by
large hail or damaging winds, or both.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of severe thunderstorms Monday. Any severe
storms that do develop will be accompanied by large hail or damaging
winds, or both.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 10, 3:22 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Sun May 10 2020

TXZ275>277-102200-
Chinati Mountains TX-Marfa Plateau TX-Davis Mountains TX-
422 PM CDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Marfa, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 10436 3030 10447 3052 10416 3021 10397
TIME...MOT...LOC 2122Z 239DEG 14KT 3027 10435

88
Special weather statement, May 10, 4:01 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Sun May 10 2020

TXZ275-276-102245-
Chinati Mountains TX-Marfa Plateau TX-
501 PM CDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Marfa, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will cross Pinto Canyon Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 10440 3029 10426 3010 10393 2989 10414
TIME...MOT...LOC 2200Z 312DEG 10KT 3018 10427

88
Special weather statement, May 10, 6:09 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Sun May 10 2020

NMZ034-TXZ059-273-274-110045-
Southern Lea County NM-Loving TX-Eastern Culberson County TX-
Reeves County Plains TX-
709 PM CDT Sun May 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...NORTHWESTERN
REEVES...EASTERN CULBERSON AND LOVING COUNTIES UNTIL 745 PM CDT/645
PM MDT/...

At 709 PM CDT/609 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Orla, or 21 miles west of Mentone,
moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mentone, Orla and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3159 10401 3175 10409 3205 10354 3173 10334
TIME...MOT...LOC 0009Z 247DEG 36KT 3171 10396

88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
May 10, 7:48 PM CST to 7:49 PM CST
Where
Brewster County, Castolon
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
29.130, -103.520

A thunderstorm moved across Brewster County and produced a 73 mph wind gust at the Castolon mesonet site. The winds gusted over 60 mph for around 10 minutes.

Heavy Rain, Brewster

When
May 10, 7:48 PM CST to 8:28 PM CST
Where
Brewster County, Castolon
Reported by
Mesonet
Coordinates
29.130, -103.520

Heavy rain fell at the Castolon mesonet site for about 40 minutes. Two inches of rain was measured during this time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884375, 884376.